Aspirin-induced hepatotoxicity and anemia in children with acute rheumatic fever


Altay D. , Pamukçu Ö., Baykan A. , Üzüm K., Arslan D.

Turkish Journal of Pediatrics, vol.63, no.2, pp.193-199, 2021 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 63 Issue: 2
  • Publication Date: 2021
  • Doi Number: 10.24953/turkjped.2021.02.002
  • Title of Journal : Turkish Journal of Pediatrics
  • Page Numbers: pp.193-199

Abstract

© 2021, Turkish National Pediatric Society. All rights reserved.Background. The aim of this study was to investigate the frequency of anemia and hepatotoxicity associated with aspirin use in patients with acute rheumatic fever. Methods. Patients with acute rheumatic fever followed at Erciyes University, Faculty of Medicine, Department of Pediatric Cardiology between 2015-2018 were reviewed retrospectively. Results. A total of 286 patients with acute rheumatic fever were analysed. Aspirin treatment was started in 53 of the 286 patients (18.5%) due to arthritis. The mean age of the patients who used aspirin was 10.7 ± 2.5 years. Aspirin-induced hepatotoxicity developed in 9 (17%) of the 53 patients. Naproxen or ibuprofen was given to these patients as an alternative to aspirin. No side effects occurred in patients receiving naproxen or ibuprofen. In addition, 30% of 53 patients were initially anemic. The mean duration of aspirin use in the hepatotoxic patients who had anemia was longer than patients without anemia (p=0.02). Conclusions. Patients with acute rheumatic fever should be closely monitored for aspirin hepatotoxicity. When aspirin hepatotoxicity develops, naproxen or ibuprofen treatment can be used safely.